Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 21, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 16, 2008, 5:22 PM MDT for Garfield County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2008, 5:22 PM MDT (23:22 UTC)
- Expired
- Jun 16, 2008, 6:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
County Garfield County, MT
The radar
The Glasgow radar (KGGW), 120 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KGGW 162322 SVRGGW MTC033-170000- /O.NEW.KGGW.SV.W.0021.080616T2322Z-080617T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 522 PM MDT MON JUN 16 2008 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GARFIELD COUNTY IN NORTHEAST MONTANA... * UNTIL 600 PM MDT. * AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 17 MILES WEST OF STEVE FORKS...OR 34 MILES NORTHEAST OF WINNETT...AND MOVING NORTHEAST AT 9 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER... RURAL AREAS OF GARFIELD COUNTY. LAT...LON 4747 10754 4723 10721 4716 10759 4725 10778 TIME...MOT...LOC 2322Z 229DEG 8KT 4724 10769 $$ MCZ
2 follow-up statements
000 WWUS55 KGGW 162341 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 540 PM MDT MON JUN 16 2008 MTC033-170000- /O.CON.KGGW.SV.W.0021.000000T0000Z-080617T0000Z/ GARFIELD- 540 PM MDT MON JUN 16 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR WESTERN GARFIELD COUNTY... AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 15 MILES WEST OF STEVE FORKS...OR 35 MILES WEST OF JORDAN...AND MOVING NORTHEAST AT 9 MPH. LOCATIONS IN THE WARNING INCLUDE... STEVE FORKS LAT...LON 4747 10754 4723 10721 4716 10759 4725 10778 TIME...MOT...LOC 2340Z 229DEG 8KT 4727 10765 $$ MCZ
000 WWUS55 KGGW 162355 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 555 PM MDT MON JUN 16 2008 MTC033-170005- /O.EXP.KGGW.SV.W.0021.000000T0000Z-080617T0000Z/ GARFIELD- 555 PM MDT MON JUN 16 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GARFIELD COUNTY WILL EXPIRE AT 600 PM MDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4747 10754 4723 10721 4716 10759 4725 10778 TIME...MOT...LOC 2355Z 229DEG 8KT 4729 10761 $$ MCZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:51 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 16, 2:51 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 251 PM MDT MON JUN 16 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... FAIRLY QUIET WEATHER IN STOCK THRU AT LEAST MOST OF THE DAY TUESDAY THANKS TO A DEVELOPING UPPER RIDGE ACROSS MONTANA...THOUGH BY WEDNESDAY CONDITIONS WILL BECOME MORE UNSETTLED COURTESY OF A WEAK COLD FRONT SLIDING INTO THE REGION. REST OF TODAY INTO TUESDAY NIGHT...AXIS OF INCREASING INSTABILITY THIS AFTERNOON NEAR A SURFACE TROF IN CENTRAL MONTANA WILL BE THE FOCUS FOR A FEW THUNDERSTORMS. THESE SHOULD GRADUALLY MOVE OFF THE HIGHER TERRAIN AND AFFECT MAINLY THE SOUTHERN ZONES. RELATIVELY DRY SUB-CLOUD LAYER COULD STILL RESULT IN SOME GUSTY WINDS WHILE AT THE SAME TIME ALLOWING ANY SMALL HAILSTONES ALOFT TO REACH THE SURFACE. MOST OF THIS ACTIVITY IS EXPECTED TO LOSE ITS PUNCH BY MID EVENING. BY TUESDAY AFTERNOON THE UPPER RIDGE WILL BECOME MORE PRONOUNCED OVER THE CWA ALL THE WHILE THE SURFACE TROF EASES INTO THE WESTERN ZONES. 850MB TEMPS JUMPING TO AROUND +20C WILL FINALLY ALLOW FOR SOME ABOVE NORMAL MAX TEMPS. MODELS CONTINUE TO INDICATE DECENT AMOUNTS OF AFTERNOON INSTABILITY ACROSS THE SOUTHERN AND WESTERN ZONES IN CONCERT WITH HIGHER DEWPOINTS...HOWEVER AVAILABLE LIFT FOR CONVECTION APPEARS VERY SCARCE UNTIL LATE IN THE DAY WHEN A POCKET OF HEIGHT FALLS WEARS DOWN THE RIDGE TEMPORARILY. WEDNESDAY...EXPECT THE TAIL-END OF A WEAK COLD FRONT TO SETTLE INTO NORTHEAST MONTANA EARLY THIS DAY. MODELS AGREE IN SLOWING THIS FRONT DOWN JUST ENOUGH BY THE AFTERNOON TO PROMOTE BETTER CHANCES FOR AFTERNOON PRECIPITATION OVER THE SOUTHEAST ZONES. VARIOUS SOUNDINGS ALONG THIS FRONT INDICATE REASONABLE POTENTIAL FOR SOME ROBUST CONVECTION ESPECIALLY GIVEN AVAILABLE LIFT AND HIGHER DEWPOINTS. NO THREAT OF STRONG WINDS BEHIND THE COLD FRONT AS THE TIGHTEST PRESSURE GRADIENT REMAINS IN THE CANADIAN PRAIRIES. MCZ .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... NOT MANY CHANGES TO THE FORECAST FOR THE EXTENDED PERIOD. MODELS CONTINUE WITH THE IDEA OF RIDGE OVER THE REGION THROUGH THE PERIOD WITH UPPER LOW REMAINING OFF THE BC COAST. SOME IMPULSES EJECTING OUT OF THE LOW BUT MODELS STILL DIFFERING SLIGHTLY ON TIMING OF THESE FEATURES. OVERALL PATTERN SUPPORTS CHANCES OF THUNDERSTORMS AND TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL. EBERT PREVIOUS LONG TERM DISCUSSION...FRONTAL SYSTEM COULD BRING SOME THUNDERSTORMS TO THE AREA WEDNESDAY NIGHT. OTHERWISE...THE MODELS HAVE EASTERN MONTANA EITHER ON AN UPPER RIDGE AXIS OR IN SW FLOW ALOFT WITH THE UPPER RIDGE IN THE DAKOTAS THE ENTIRE PERIOD. THE RIDGE SLIDES A BIT TO THE EAST WEDNESDAY NIGHT AND THURSDAY AND THEN REFORMS AGAIN OVER EASTERN MONTANA BY THE WEEKEND ONLY TO SLIDE EAST AGAIN SOMETIME OVER THE WEEKEND. MODELS DIFFER ON THE TIMING OF EACH OF THESE PHASES. THEY ALSO DIFFER ON THE TIMING OF ANY PASSING SHORTWAVES ACROSS THE FORECAST AREA SO TIMING WHEN ANY PRECIP MIGHT OCCUR IS DIFFICULT. TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL OVER THE PERIOD BUT NO HOT WEATHER APPEARS TO BE COMING WITH THE RIDGE AT THIS TIME. PATTERN DOES LEAD TO AFTERNOON INSTABILITY SO WILL MENTION A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. FORRESTER && .AVIATION... AFTERNOON CUMULUS FIELD WITH BASES AT 8-10 FEET WILL PERSIST UNTIL AROUND SUNSET. A FEW SHOWERS WITH GUSTY WINDS MAY MOVE ACROSS THE TAF SITES THROUGH EARLY EVENING. LOOK FOR CLEAR SKIES AND LIGHT EAST TO SOUTHEAST WINDS TONIGHT AND INTO TUESDAY MORNING. RAE && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:46 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.